Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 59, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2005, 2:51 PM EDT for Clare County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 2:51 PM EDT (18:51 UTC)
- Expired
- Jun 28, 2005, 3:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:59 PM EDT | HAIL 1 | 6 Ne Harrison, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 281851
SVRGRR
MIC035-281915-
/O.NEW.KGRR.SV.W.0059.050628T1851Z-050628T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT TUE JUN 28 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARE COUNTY IN CENTRAL MICHIGAN
* UNTIL 315 PM EDT
* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CLARE COUNTY...OR ABOUT 17 MILES NORTH OF CLARE...AND MOVING EAST
AT 35 MPH.
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4398 8475 4397 8476 4397 8484 4396 8486
4413 8492 4416 8479 4416 8462 4416 8462
4399 8462
$$
RG BEACH2 follow-up statements
000
WWUS53 KGRR 281906
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT TUE JUN 28 2005
MIC035-281915-
/O.CON.KGRR.SV.W.0059.000000T0000Z-050628T1915Z/
CLARE MI-
305 PM EDT TUE JUN 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARE COUNTY
UNTIL 315 PM EDT...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
EAST OF HARRISON...OR ABOUT 18 MILES NORTHEAST OF CLARE...AND MOVING
EAST AT 35 MPH.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.
LAT...LON 4398 8475 4397 8476 4397 8484 4399 8483
4413 8487 4416 8479 4416 8462 4416 8462
4399 8462
$$
BEACHLER000
WWUS53 KGRR 281915
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT TUE JUN 28 2005
MIC035-281924-
/O.EXP.KGRR.SV.W.0059.000000T0000Z-050628T1915Z/
CLARE MI-
314 PM EDT TUE JUN 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLARE COUNTY HAS BEEN ALLOWED
TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT SEVERE WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND RAPIDS.
LAT...LON 4398 8475 4397 8476 4397 8484 4399 8483
4413 8487 4416 8479 4416 8462 4416 8462
4399 8462
$$
BEACHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:30 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 28, 12:30 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT TUE JUN 28 2005 .UPDATE... VISIBLE IMAGERY SHOWS A LINE OF CU WITH THE FRONT FROM NEAR CAD TO BETWEEN LDM AND MBL. STRONG HEATING CONTINUES IN THIS AREA AS WELL. SOUTH OF THIS BOUNDARY SPC WEBPAGE HAS ML CAPE VALUES UP 2500 J/KG...DCAPE IS HIGH AS WELL. THUS ANY STRONGER THUNDERSTORM THAT DOES FORM WILL NEED TO BE WATCHED FOR POSSIBLE STRONG DOWNDRAFTS. I DID NOTICE THAT MID LEVEL LAPSE RATES APPEAR TO BE MORE FAVORABLE FOR HAIL AS COMPARED TO PREVIOUS DAYS WITH VALUES NEAR 7 DEG C FROM 700 TO 500 MB. THIS COULD PERHAPS LEAD TO A HIGHER HAIL THREAT THAN WE HAVE SEEN. WILL CONTINUE WITH THE CHANCE PROBABILITIES FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1210 PM EDT TUE JUN 28 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1210 PM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER MICHIGAN. A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN MANISTEE AND LUDINGTON. THIS FEATURE COULD FOCUS THE STORMS THIS AFTERNOON. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS REGION THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL ARE POSSIBLE. SOUTH OF THIS BOUNDARY ISOLATED SEVERE THUNDERSTORM COULD OCCUR AS WELL. ANY THUNDERSTORM THAT DOES FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING LOCALLY HEAVY RAIN. ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. ONCE THE SUN SETS... SO SHOULD THE THREAT FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE SEVERE. A STRONG COLD FRONT MAY BRING A LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE HAIL WOULD BE POSSIBLE WITH THESE STORMS. COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT. THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT. WDM MJS
In the hours before
Local storm report, Jun 28, 2:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG REED CITY 43.87N 85.51W
06/28/2005 OSCEOLA MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR REED CITY
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:37 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Jun 28, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Jun 28, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 54 min |
| Jun 28, 5:45 PM EDT | Flash Flood Warning | GRR | Mecosta | 3 hr |
| Jun 28, 6:33 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.